Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

May 18, 2022Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 18, 2022, 4:03 PM CDT for Meeker County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2022, 4:03 PM CDT (21:03 UTC)
Expired
May 18, 2022, 4:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WWUS83 KMPX 182103
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Wed May 18 2022
 
MNZ057-058-066-182130-
Kandiyohi MN-McLeod MN-Meeker MN-
403 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of central Meeker,
northwestern McLeod and east central Kandiyohi Counties through 430
PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwater, or 13 miles east of Willmar, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Litchfield around 420 PM CDT.

Other locations in the path of this storm include Dassel.

This includes U.S. Highway 12 between mile markers 83 and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4518 9485 4515 9425 4500 9426 4490 9428
      4504 9491
TIME...MOT...LOC 2102Z 284DEG 43KT 4510 9477 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 18, 3:21 PM CDT, 42 minutes earlier.

Area forecast discussion, May 18, 3:21 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
321 PM CDT Wed May 18 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 321 PM CDT Wed May 18 2022

KEY MESSAGES:

- Thunderstorms expected today across parts of central Minnesota and
  western Wisconsin with large hail as the main threat.

- Enhanced Risk of severe storms Thursday; scattered strong to severe
  storms possible late Thursday afternoon into Thursday evening
  across entire coverage area with large hail as the main threat, but
  high winds and a few tornadoes are also possible.

- Cooler temperatures Friday through early next week with frost
  potential Saturday and Sunday morning.

Rest of Today and Tonight...
A shortwave trough and a cold front will move across the Upper
Midwest for the rest of the day providing forcing for thunderstorms.
Moisture is rather limited so significant instability is not
expected. This means that we are not likely to see super strong
updrafts, but with lots of cold air aloft updrafts will not have to
lift very far to start developing hail. Still with the kind of
updrafts that we are expecting most of the hail should be around
quarter size with the strongest storms possibly getting closer to
ping pong or golf ball sized. Minimal convective inhibition has
already lead to the development of a few thunderstorms. These storms
could become severe as they track farther east into an environment
supportive of large hail and high winds due to the hodographs in
model soundings. Tornadoes are not likely based on the shear profile
in the atmosphere this afternoon and evening.

Thursday and Thursday night...
Tomorrow will be the most impactful day of weather this week. There
will be multiple features across Minnesota and Wisconsin tomorrow
with a cold front moving across the west and a warm front coming up
from the south. We will see 80s in parts of southern Minnesota and
this is where we will build the most instability tomorrow and where
the hail threat will be the greatest. We will also see a triple point
in southern Minnesota where the cold and warm front meet where
tornado chances will be higher. Capping in the earlier part of the
day should inhibit any chances for thunderstorms earlier in the day.
We will still have support for and enough moisture for some rain
though. How this rain and the associated cloud cover plays out with
respect to our warming and destabilization of the atmosphere will be
one of the factors to watch tomorrow as we look to determine the
magnitude of the severe threat. Lastly strong deep layer shear and a
strengthening low level jet should allow for the development of
supercells. With supercells are convective threats are present. As is
common with many of our discrete cell events that fire along a front
upscale growth into a linear system or cluster of cells is expected
as it moves east into western Wisconsin. With this change in storm
mode the threat will shift into more of a wind threat.

Friday though Wednesday...
Once the departing storm system exits the Upper Midwest early Friday
morning, a large ridge of surface high pressure will build, and
dominate the Upper Midwest through the upcoming weekend. Models
differ on how strong the mean upper ridge builds over the eastern
CONUS, and subsequently a weakening trend of the mean trough across
the northern part of the country. Thus, chances of precipitation are
not out of the question, especially this weekend if the mean ridge
breaks down quicker and allows for subtle waves moving across the
Northern Plains/Upper Midwest. However, even if the ridge breaks down
faster than expected, a continued drier and colder airmass replacing
this midweek system, will likely limit any significant precipitation
to form. Better chances develop next week once a more pronounced
mean trough establishes across the northern tier of the nation. Thus,
based on the overall pattern, colder than normal temperatures are
forecast for this weekend, and early next week.

As for frost/freeze potential... this is dependent on the amount of
cloud cover and wind speed for both Saturday and Sunday morning. The
best chance for any frost will occur across west central Mn, as this
area will likely have the best probability of limited cloud cover
and lighter wind speeds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed May 18 2022

VFR across most terminals this afternoon with just some MVFR still
present due to low ceilings at EAU. The next change will be late
this afternoon into this evening as some TSRA will occur along a
front. The best chances will be at STC and RNH with some chance, but
not enough to include in the TAF, at other sites. Tomorrow will have
additional TSRA and RA risk. With a rain chance in the morning, TSRA
in the afternoon/evening, and additional RA possible tomorrow night.
So more or less prepare for an active day of weather tomorrow.

KMSP... Multiple concerns for thunderstorms over the next 36 hours.
The first chance will be this afternoon between 22 and 00 UTC. This
is not in the TAF as it will be isolated threat in the terminal area
with the better chance to the north of the terminal area. Tomorrow
will see two round of precipitation first will be mostly rain and
then later in the day will be another chance for thunderstorms tied
to the two PROB30s in the TAF. As we get into later TAFs confidence
should increase above PROB30 thresholds for TEMPO or prevailing
updates.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc MVFR early. Wind NW 10-15G25kts.
Sat...VFR. Wind NW 10-15G20kts.
Sun...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JLT/NDC
AVIATION...NDC
Hazardous weather outlook, May 18, 3:25 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Wed May 18 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
325 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and evening over central and eastern Minnesota into western
Wisconsin. A few of these storms could be strong to severe. Large
hail (in excess of 1 inch in diameter) and damaging wind gusts
are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible late Thursday afternoon
through Thursday evening across the entire coverage area. Some of
these storms will likely be severe. All convective threats will be
possible: large hail, damaging wind gusts, and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening, and again Thursday afternoon and evening.

NDC

In the hours before

Special weather statement, May 18, 4:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Wed May 18 2022

MNZ057-058-066-182130-
Kandiyohi MN-McLeod MN-Meeker MN-
403 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of central Meeker,
northwestern McLeod and east central Kandiyohi Counties through 430
PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwater, or 13 miles east of Willmar, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Litchfield around 420 PM CDT.

Other locations in the path of this storm include Dassel.

This includes U.S. Highway 12 between mile markers 83 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4518 9485 4515 9425 4500 9426 4490 9428
      4504 9491
TIME...MOT...LOC 2102Z 284DEG 43KT 4510 9477

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:42 PM CDTRiver Flood WarningMPXCarver46 hr
May 17, 8:42 PM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott10 days
May 18, 4:34 PM CDTSpecial Weather StatementMPXHennepin26 min
May 18, 4:37 PM CDTSpecial Weather StatementMPXMcLeod23 min
May 18, 4:51 PM CDTSpecial Weather StatementMPXRamsey24 min
May 18, 5:18 PM CDTSpecial Weather StatementMPXChisago, Isanti27 min
May 18, 5:43 PM CDTSpecial Weather StatementMPXChisago47 min
May 18, 6:22 PM CDTSpecial Weather StatementMPXRice38 min
May 18, 5:49 PM CDTSpecial Weather StatementMPXBarron, Rusk56 min
May 18, 6:44 PM CDTSpecial Weather StatementMPXRusk76 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.